Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 131, NWS Sioux Falls, SD

June 19, 2008Aurora County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 3:09 PM CDT for Aurora County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 3:09 PM CDT (20:09 UTC)
Expired
Jun 19, 2008, 3:45 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Aurora County, SD

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:21 PM CDTHAIL 1.752 N White Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192009
SVRFSD
SDC003-192045-
/O.NEW.KFSD.SV.W.0131.080619T2009Z-080619T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WHITE LAKE...OR 32 MILES WEST OF MITCHELL...
  MOVING SOUTH AT 4 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE THROUGH 320 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL UP TO PENNY SIZE IN DIAMETER HAS BEEN REPORTED 1 MILE NORTH OF 
WHITE LAKE AT 306 PM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4360 9844 4356 9878 4383 9880 4386 9863
TIME...MOT...LOC 2009Z 354DEG 4KT 4369 9868

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 192024
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT THU JUN 19 2008

SDC003-192045-
/O.CON.KFSD.SV.W.0131.000000T0000Z-080619T2045Z/
AURORA SD-
324 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR AURORA COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES NORTH OF
WHITE LAKE...OR 30 MILES EAST OF CHAMBERLAIN...MOVING NORTH AT 14
MPH.

THE SEVERE THUNDERSTORM WILL BE IN...
  RURAL AURORA COUNTY NORTH OF WHITE LAKE THROUGH 345 PM CDT NORTH 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL UP TO GOLF BALL SIZE IN DIAMETER HAS BEEN REPORTED 2 MILES 
NORTH OF WHITE LAKE WITH THIS STORM AT 321 PM CDT. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4360 9844 4356 9878 4383 9880 4386 9863
TIME...MOT...LOC 2024Z 162DEG 12KT 4379 9871

$$

SCHUMACHER
000 
WWUS53 KFSD 192048
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT THU JUN 19 2008

SDC003-192056-
/O.EXP.KFSD.SV.W.0131.000000T0000Z-080619T2045Z/
AURORA SD-
346 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AND EASTERN AURORA 
COUNTY HAS EXPIRED...

...A SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA COUNTY 
UNTIL 415 PM CDT..

THE STORM HAS MOVED INTO NORTHWESTERN AURORA COUNTY. OTHER STORMS 
WILL PRODUCE BRIEF HEAVY RAIN AND PEA SIZE HAIL.

LAT...LON 4360 9844 4356 9878 4383 9880 4386 9863
TIME...MOT...LOC 2024Z 162DEG 12KT 4379 9871

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:02 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 11:02 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU JUN 19 2008

.DISCUSSION...
FORECAST GENERALLY ON TRACK AND ISOLATED SHOWERS ALREADY STARTING TO
DEVELOP OVER NORTHERN SD. EXPECT THIS TREND TO CONTINUE AS A WEAK
FRONT SPREADS SOUTHEAST. SHEAR AND INSTABILITY PRETTY WEAK...SO NOT
ANTICIPATING ANYTHING SEVERE...MAYBE SOME DIME SIZED HAIL AND BRIEF
HEAVY DOWNPOURS.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.  A
WEAK COLD FRONT ACROSS WESTERN SOUTH DAKOTA WILL SHIFT EAST THIS
AFTERNOON AND BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM THIS
AFTERNOON AND EVENING. VISIBILITY WITHIN THESE THUNDERSTORMS COULD
BRIEFLY FALL INTO THE MVFR CATEGORY.

&&

.PREV DISCUSSION...
NOT THE MOST STRAIGHTFORWARD FORECAST WITH REGARD TO PRECIP CHANCES
WITH POTENTIAL FOR WEAK WAVES IN NORTHWEST FLOW AHEAD OF A BUILDING
UPPER RIDGE OVER THE NEXT 48 HOURS. HOWEVER...LARGE SCALE PATTERN
SIMILAR THROUGH EARLY NEXT WEEK...AND SHOULD TREND TOWARD DRY AND
WARM FOR MUCH OF THE WEEKEND...WITH RIDGE BREAKING DOWN AND PRECIP
CHANCES INCREASING AGAIN DURING THE FIRST PART OF NEXT WEEK.

FOR TODAY...HAD AN DECENT AREA OF SHRA/TSRA MOVING SOUTH INTO THE FA
OUT OF NORTH DAKOTA EARLY IN THE SHIFT...BUT HAS BEEN RUNNING INTO
MORE STABLE AIRMASS OVER SOUTHEAST SOUTH DAKOTA AND HAS ALL BUT
DISSIPATED WITH JUST A HANDFUL OF ROGUE SHOWERS HANGING ON AS OF
08Z. EXPECT THE WEAKENING TREND TO CONTINUE AND THIS SHOULD BE A
NON-FACTOR FOR THE MORNING HOURS OTHER THAN SOME LEFTOVER MID
CLOUDS. CLUSTER OF TSRA MOVING THROUGH NORTH CENTRAL NEBRASKA
EXPECTED TO REMAIN FOCUSED SOUTH OF OUR FA...THOUGH WILL CARRY A
SLIGHT CHANCE THROUGH MID MORNING ALONG THE MISSOURI VALLEY. ANOTHER
COMPLEX OF TSRA MOVING INTO FAR WESTERN SD AT THIS TIME...AND
SIMILAR TO PAST COUPLE OF MORNINGS...NORTHERN EDGE OF THE PRECIP
SHIELD COULD SCRAPE THE FAR SOUTHWEST CORNER OF THE FA DURING THE
MID-LATE MORNING IF IT HOLDS TOGETHER. AFTER MIDDAY...FOCUS TURNS TO
POSSIBILITY OF GENERAL DIURNAL DEVELOPMENT WITH MUCAPES OF 1500-2000
J/KG AS TEMPERATURES WARM INTO THE 80S AND DEW POINTS IN THE UPPER
50S-NEAR 60 POOL ALONG A WEAK SURFACE CONVERGENCE LINE...CURRENTLY
EXPECTED TO EXTEND FROM NEAR KMML-LAKE ANDES BY LATE AFTERNOON. NO
OTHER APPARENT TRIGGER FOR THIS DEVELOPMENT...SO WILL KEEP POPS ON
THE LOW SIDE...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHRA/TSRA
POPS UP DURING PEAK HEATING. ELONGATED/NARROW CAPE PROFILE NOT AS
FAVORABLE FOR HAIL THREAT...THOUGH SOMEWHAT DRY AIR IN THE MID
LEVELS COULD PRODUCE SOME STRONGER WIND GUSTS AND WILL HIGHLIGHT
THAT THREAT IN THE HWO.

ANY AFTERNOON DEVELOPMENT SHOULD WANE WITH LOSS OF HEATING THIS
EVENING...AND LOOKS QUIET FOR THE REMAINDER OF THE NIGHT INTO FRIDAY
MORNING. MODELS DIFFER A LITTLE IN LOCATION...BUT MOST SHOWING A
WEAK WAVE DROPPING SOUTHEAST THROUGH MINNESOTA FRIDAY AFTERNOON AND
EVENING...AND WILL CONTINUE A SLIGHT CHANCE OF TSRA ACROSS THE
NORTHEAST PORTIONS OF THE FA WITH THIS FEATURE...THOUGH BETTER
COVERAGE SHOULD BE NORTHEAST/EAST OF OUR AREA.

AS MENTIONED...MUCH OF THE WEEKEND SHOULD BE DRY WITH UPPER RIDGE
PUSHING INTO THE NORTHERN PLAINS. 00Z NAM HINTING AT WEAK WARM FRONT
SETTING UP NEAR THE MISSOURI RIVER BY SATURDAY NIGHT...WITH MODERATE
LOW LEVEL JET RIDING OVER THE FRONT TO 850MB CONVERGENCE ZONE NEAR A
KHON-KFSD-KSLB LINE OVERNIGHT. GFS/ECMWF DO NOT SHOW SIMILAR FEATURE
AT THIS TIME...BUT CANNOT DISCOUNT POSSIBILITY OF ACCAS SHRA/TSRA SO
HAVE INTRODUCED A SLIGHT CHANCE LATE SATURDAY NIGHT. TEMPERATURES
THROUGH THE WEEKEND SHOULD BE CLOSE TO SEASONAL NORMALS...WITH HIGHS
GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE MID 50S TO AROUND
60.

BOTH GFS AND ECMWF SHOWING ELONGATED WAVE MOVING OUT OF THE ROCKIES
LATE SUNDAY NIGHT AND FLATTENING THE RIDGE ACROSS THE NORTHERN
PLAINS MONDAY AND MONDAY NIGHT. BUMPED POPS SLIGHTLY FOR WESTERN CWA
MONDAY AFTERNOON...AND FOR MOST OF THE CWA MONDAY NIGHT AS TIMING
LOOKS TO BE SIMILAR BETWEEN THE TWO MODELS...THOUGH KEEPING IN LOWER
END OF CHANCE RANGE FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/BT
Hazardous weather outlook, Jun 19, 2:59 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUN 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
259 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY
EVENING...ENDING AFTER SUNSET. ISOLATED HAIL UP TO QUARTER SIZE
WILL BE POSSIBLE IN THE STRONGER STORMS...MAINLY SOUTHWEST OF A
LINE FROM CHAMBERLAIN TO MITCHELL TO BERESFORD SOUTH DAKOTA TO
STORM LAKE IOWA.
THUNDERSTORM GUSTS TO 50 MPH ARE ALSO POSSIBLE.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL
BELOW FLOOD STAGE BY LATE IN THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM CDT MAINLY SOUTH OF
INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 19, 2:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             5 E WAKEFIELD           42.27N 96.77W
06/19/2008  E1.00 INCH       DIXON              NE   PUBLIC

&&

EWY
Local storm report, Jun 19, 2:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             6 SE MARCUS             42.76N 95.72W
06/19/2008  E0.75 INCH       CHEROKEE           IA   TRAINED SPOTTER

&&

EWY
Local storm report, Jun 19, 2:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 SSE MARCUS            42.73N 95.75W
06/19/2008  E0.88 INCH       CHEROKEE           IA   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 N WHITE LAKE          43.74N 98.71W
06/19/2008  E0.75 INCH       AURORA             SD   PUBLIC

&&

EWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:48 PM CDTSevere Thunderstorm WarningFSDAurora27 min
Jun 19, 3:35 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld40 min
Jun 19, 3:40 PM CDTFlash Flood WarningFSDAurora, Brule, Jerauld69 min
Jun 19, 4:09 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas51 min
Jun 19, 5:31 PM CDTSevere Thunderstorm WarningFSDClay, Union44 min
Jun 19, 6:17 PM CDTSevere Thunderstorm WarningFSDClay, Yankton43 min
Jun 19, 6:50 PM CDTSevere Thunderstorm WarningFSDClay25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.